Reaction to Meds - Try Lamictal Again?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Reaction to Meds - Try Lamictal Again?


Hi there -I've been cyclothymic since probably around age 12, though I
was only officially diagnosed as such about a year and a half ago. Been on and off
of wellbutrin for (what was diagnosed as) unipolar depression since around 1994.
I've tried effexor, paxil, and prozac (and probably a couple of others) and always
came back to the wellbutrin. It seemed to help a bit but never helped completely. 
 
Around December 2004, I went through a terrible period (bottom of the barrel,
suicidal, etc.), and found a new psychiatrist. She prescribed me nortriptyline (to
add to my wellbutrin) but I ended up being allergic to it so I went off of it after
the second dose. The itching started with my scalp and lips and was intense - and it
spread to my whole body. I'd never had that kind of reaction to a drug before. So I
stayed on the wellbutrin by itself, and was miserable. Around March, she decided to
put me on Lamictal. Bingo! Worked immediately and wonderfully. Like magic. I
couldn't believe it. I felt 'normal' for the first time in decades. I LOVED my
Lamictal. But then it happened. I'd been on it for six weeks...and the itching
started, the same kind of intense itching starting with the scalp and lips and
ending up all over, with little welts all over my body (creeping red dots, not
exactly hives, as well as big, hot patches of sort of raised and bumpy bright red
skin, mostly on my limbs and chest). It was unbearable and wouldn't go away. They took me off the lamictal and gave me prednisone, which cured the itching about 80% but didn't make it go away entirely - it was cured enough that I could function, so I didn't do anything further (like tell the doc - hey - I'm still itching, as I should have). Predictably, I became depressed again a couple of months later (had the residual itching all that time), and I took just one lamictal - and predictably, had horrible itching,  welts, swelling lips, etc. 
 
Long story long, the wellbutrin ended up causing the same reaction and so I'm off of
EVERYTHING right now, except for a cocktail of singulair and zyrtec (10 mgs of each
twice a day) that my immunologist has prescribed for the itching. He took blood and
said my IGE is majorly elevated, which is actually a good thing because it means the
reaction I'm still having is not anaphylactic (so therefore not life-threatening).
If I don't take the singulair and zyrtec (or if I miss even one dose), the itching
comes back and it's unbearable. My immunologist doesn't seem to have any answers,
cannot tell me whether I'll have to be on these allergy meds for the rest of my
life, and won't even address whether I can ever go back on antidepressants (he
doesn't seem very knowledgeable about lamictal and its risks). I did try to take the
wellbutrin while on the singulair and zyrtec, and that worked ok but I was a little
scared to try that long-term. What I really long to do is try to take the lamictal while on the allergy meds, but I'm scared to death that they might mask the symptoms of Stevens-Johnson syndrome or something horribly tragic like that. I so badly want to be back on the Lamictal and I don't even know what to do from here. 
 
So I wonder whether either the imiprimine or (more logically) the lamictal set off
some kind of domino-effect chain reaction in my immune system so that I'm basically
allergic to everything right now.  I'm SO frustrated... can you offer any suggestions?
 
(thanks!)
 

Dear Jennifer -- 
Ouch, what a rough go you've had here. Certainly one can understand why you'd be so tempted to figure out a way to take lamotrigine (Lamictal) again; and also why you're -- rightly -- concerned about the safety of doing so. 

To your question: could the medications have put you into a state where you're set up to react to all sorts of things? As I'm not an immunologist, I can't really give you a detailed answer, but I can tell you this much: I've heard a recommendation several times, e.g. by Dr. Terry Ketter, head of the Stanford Bipolar Clinic where they've done some research on this kind of thing, to avoid giving a person lamotrigine when their immune system is already revv'ed up from something else. Indeed, they studied whether avoiding new "allergens" like new soaps or lotions or detergents or foods, or even a lot of sun, would lower the risk of getting a rash on lamotrigine.  In the first such study, that's indeed what they found. (When they repeated the study with a larger sample, they didn't get that result -- but Dr. Ketter says he still takes those precautions with his patients). 

Likewise, if someone got a rash on carbamazepine, another rash-causing anti-seizure medication we use quite a bit, then we'd want to wait until that rash was completely gone before starting lamotrigine, and some doctors might wait another week or two "just to let things settle down" in the immune system. So I think there is a precedent which suggests the answer to your question, at least in how we practice, is yes. This doesn't mean your doctor did something wrong by starting lamotrigine, necessarily. It's very unusual to have that kind of reaction to an antidepressant and so our usual radar (compared to having reacted to carbamazepine, for example) might not be up in this circumstance. 

So, whatayado now?  I hope there might be some way for you to get an opinion from some immunologist who specializes in "drug reactions" -- especially if you can find one who's had a lot of experience with lamotrigine. You might even find some such person by starting the search with your local dermatologist, and then perhaps the nearest university (either dermatology or immunology), by phone or internet, to see if you could get a one-time consultation. If you work with your psychiatrist in setting these up, then if someone gives you a green light to try lamotrigine again (someone who really seems to know what they're talking about), your psychiatrist will be in the loop and may go along with this. One of my neurology colleagues talked about putting a patient on Prednisone just to try "re-challenging" a patient who had reacted to lamotrigine; but Prednisone can make bipolar disorder worse so I try not to go that route. You may have seen the examples on my website of re-challenging patients who had had a rash the first time on lamotrigine (second table on the rash page), so there is reason to think that this could work -- BUT to my knowledge none of them were clearly in the state you seem to be describing, which sounds like a set-up to get a rash again. So I hope I don't have to remind you: Do Not try that lamotrigine on your own, right?  If you ever did that, you'd want some serious medical supervision over the process. Note that some of those rechallenge patients took tiny, tiny doses to start.  

One other way to proceed is to have your psychiatrist contact the local lamotrigine representative and get that person to help find some local-as-possible expert who knows something about this problem. That may work, not always, but the rep's tend to be very nice and very eager to help. 

Good luck with your learning; if you can make some headway there then you may ultimately make some headway with treatment too. I hope so. 

Dr. Phelps


Published March, 2006
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?